https://acpinternist.org/weekly/archives/2021/08/31/3.htm

MKSAP Quiz: Evaluation for newly developed ascites

A 50-year-old man is evaluated for newly developed ascites. He has cirrhosis due to nonalcoholic steatohepatitis. Following a physical exam and lab studies, what is the most appropriate additional treatment?


A 50-year-old man is evaluated for newly developed ascites. He has cirrhosis due to nonalcoholic steatohepatitis. Paracentesis confirms cirrhosis as a cause of the ascites and excludes infection, and a low-sodium diet is implemented. Medical history includes type 2 diabetes mellitus, hypertension, and dyslipidemia. Current medications are metformin, lisinopril, and atorvastatin.

On physical examination, vital signs are normal. The abdomen is nontender and mildly distended, with normal bowel sounds.

Serum creatinine level is 1.1 mg/dL (97.2 μmol/L). Random urine protein-creatinine ratio is 16 mg/g.

Which of the following is the most appropriate additional treatment?

A. Discontinue atorvastatin
B. Discontinue lisinopril
C. Initiate lactulose
D. Initiate low-protein diet

Reveal the Answer

MKSAP Answer and Critique

The correct answer is B. Discontinue lisinopril. This content is available to MKSAP 19 subscribers as Question 3 in the Gastroenterology and Hepatology section. More information about MKSAP is available online.

The most appropriate treatment is discontinuation of lisinopril (Option B). The development of ascites is often the first manifestation of decompensation of cirrhosis. Ascites results from portal hypertension and functional renal impairment, which leads to ineffective natriuresis and retention of sodium. In patients with ascites due to cirrhosis, the initial management of ascites consists of dietary sodium restriction, which may equalize the sodium balance in patients and prevent ascites. If this treatment does not resolve the sodium imbalance, a diuretic regimen with spironolactone and furosemide can be prescribed to increase natriuresis. Medications that decrease renal perfusion pressures, such as angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers, can worsen ascites in patients with portal hypertension. Therefore, discontinuation of the ACE inhibitor lisinopril is the correct next step in the treatment of this patient. Other medications that should be used with caution or discontinued include β-blockers and NSAIDs. Propranolol has been shown to shorten survival in patients with refractory ascites. Prostaglandin inhibitors, such as NSAIDs, can reduce urinary sodium excretion in patients with cirrhosis and can induce azotemia.

Statins (Option A) for the treatment of dyslipidemia may increase hepatic aminotransferase levels. However, the overall benefits of these medications typically outweigh the potential harms, especially in patients with risk factors for coronary artery disease, such as in this patient with nonalcoholic steatohepatitis, type 2 diabetes, dyslipidemia, and hypertension. Therefore, discontinuation of atorvastatin is not appropriate.

Nonabsorbed disaccharides, such as lactulose (Option C), are initiated for the management of hepatic encephalopathy. This manifestation of cirrhosis can develop in the same population as patients with ascites. However, this cathartic is poorly tolerated and should not be initiated in a patient without symptoms referable to hepatic encephalopathy.

Patients with cirrhosis typically develop catabolic changes to their metabolism. The dietary protein needs of patients with decompensated cirrhosis exceed those of healthy persons, and dietary protein supplementation is indicated in this patient population. Therefore, a low-protein diet (Option D) should not be initiated for this patient.

Key Points

  • Medications that decrease renal perfusion pressures, such as ACE inhibitors, can worsen ascites in patients with portal hypertension.
  • β-Blockers and NSAIDs should be used with caution or discontinued in patients with portal hypertension and ascites.